Eosinophilic Fasciitis Associated with Tryptophan Ingestion: A Manifestation of Eosinophilia-Myalgia Syndrome

Marsha L. Gordon, Mark G. Lebwohl, Robert G. Phelps, Steven R. Cohen, Raul Fleischmajer

Research output: Contribution to journalArticle

19 Scopus citations

Abstract

Recently, the ingestion of tryptophan has been associated with eosinophilia-myalgia syndrome, which is characterized by eosinophilia, myalgias, and several less consistently reported findings. We treated 13 patients who exhibited clinical features of eosinophilic fasciitis who were taking high-dose tryptophan before the onset of clinical symptoms. Twelve patients exhibited eosinophilia, with eosinophil counts ranging from 0.13 to 0.88. The remaining patient was taking oral corticosteroids when her eosinophil count was determined. Eight patients complained of myalgias. Other symptoms included arthralgias, pruritus, cutaneous burning, weakness, fever, rashes, malaise, edema, muscle spasms, and alopecia. 5-Hydroxyindoleacetic acid levels were elevated in four of the eight urine specimens that were tested. Our findings suggest that previously diagnosed cases of eosinophilic fasciitis may represent variants of tryptophan-associated eosinophilia-myalgia syndrome. Derangements in the metabolism of tryptophan may play a role in sclerotic diseases.

Original languageEnglish (US)
Pages (from-to)217-220
Number of pages4
JournalArchives of Dermatology
Volume127
Issue number2
DOIs
StatePublished - Feb 1991
Externally publishedYes

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Eosinophilic Fasciitis Associated with Tryptophan Ingestion: A Manifestation of Eosinophilia-Myalgia Syndrome'. Together they form a unique fingerprint.

  • Cite this